Revista Matemática Iberoamericana


Full-Text PDF (384 KB) | Metadata | Table of Contents | RMI summary
Volume 35, Issue 4, 2019, pp. 1123–1152
DOI: 10.4171/rmi/1080

Published online: 2019-05-13

Mean value results and $\Omega$-results for the hyperbolic lattice point problem in conjugacy classes

Dimitrios Chatzakos[1]

(1) Université des Sciences et Technologies de Lille et CEMPI, Villeneuve-d'Ascq, France

For $\Gamma$ a cofinite Fuchsian group, we study the lattice point problem in conjugacy classes on the Riemann surface $\Gamma\backslash\mathbb H$. Let $\mathcal{H}$ be a hyperbolic conjugacy class in $\Gamma$ and $\ell$ the $\mathcal{H}$-invariant closed geodesic on the surface. The main asymptotic for the counting function of the orbit $\mathcal{H} \cdot z$ inside a circle of radius $t$ centered at $z$ grows like $c_{\mathcal{H}} e^{t/2}$. This problem is also related with counting distances of the orbit of $z$ from the geodesic $\ell$. For $X \sim e^{t/2}$ we study mean value and $\Omega$-results for the error term $e(\mathcal{H}, X ;z)$ of the counting function. We prove that a normalized version of the error $e(\mathcal{H}, X ;z)$ has finite mean value in the parameter $t$. Further, we prove that if $\Gamma$ is cocompact then \begin{align*} \int_{\ell} e(\mathcal{H}, X;z)\, d s(z) = \Omega \big( X^{1/2} \log \log \log X \big). \end{align*} For $\Gamma = {\hbox{PSL}_2( {\mathbb Z})}$ we prove the same $\Omega$-result, using a subconvexity bound for the Epstein zeta function associated to an indefinite quadratic form in two variables. We also study pointwise $\Omega_{\pm}$-results for the error term. Our results extend the work of Phillips and Rudnick for the classical lattice problem to the conjugacy class problem.

Keywords: Rough singular integrals, sparse bounds, maximal operators

Chatzakos Dimitrios: Mean value results and $\Omega$-results for the hyperbolic lattice point problem in conjugacy classes. Rev. Mat. Iberoam. 35 (2019), 1123-1152. doi: 10.4171/rmi/1080